Healthcare & Clinical
ICH Score (Hemphill 0–6 Points): Intracerebral Hemorrhage Severity Formula
Calculate J. Claude Hemphill's 5-component ICH Score (0 to 6 points) from Glasgow Coma Scale (3–15), Hematoma Volume (>= 30 cm^3), Intraventricular Hemorrhage (IVH), Infratentorial Origin, and Age (>= 80 years).
Standardize spontaneous hemorrhagic stroke communication across ED & neurosurgery!
J. Claude Hemphill III et al. (Stroke 2001) created the universally adopted 0-to-6-point ICH Score to standardize baseline clinical severity communication in spontaneous intracerebral hemorrhage! Five admission clinical and non-contrast CT variables sum to 0–6 points: (1) Glasgow Coma Scale (GCS 3–4 = +2 points, GCS 5–12 = +1 point, GCS 13–15 = 0 points), (2) ICH Hematoma Volume >= 30 cm^3 by ABC/2 (+1 point), (3) Intraventricular Hemorrhage IVH present (+1 point), (4) Infratentorial / cerebellar-brainstem origin (+1 point), and (5) Age >= 80 years (+1 point)!
In Hemphill's original cohort, observed 30-day mortality scaled across scores 0 to 5 as 0%, 13%, 26%, 72%, 97%, and 100%—note that modern AHA/ASA ICH guidelines emphasize using the ICH Score to standardize baseline severity communication rather than prematurely withdrawing early aggressive neurocritical support!
| ICH Score Component | Scoring Criterion | Points Awarded |
|---|---|---|
| Glasgow Coma Scale (GCS 3–15) | 3–4 = +2 pts | 5–12 = +1 pt | 13–15 = 0 pts | 0 to 2 points |
| ICH Clot Volume (ABC/2, cm^3) | >= 30.0 cm^3 = +1 pt | < 30.0 cm^3 = 0 pts | 0 or 1 point |
| Intraventricular Hemorrhage (IVH) | Present (1) = +1 pt | Absent (0) = 0 pts | 0 or 1 point |
| Infratentorial Origin (Cerebellum/Pons) | Yes (1) = +1 pt | Supratentorial (0) = 0 pts | 0 or 1 point |
| Patient Age (Years) | >= 80 years = +1 pt | < 80 years = 0 pts | 0 or 1 point (Max Total = 6) |
Total Hemphill ICH Score (0 to 6 Points) from Raw GCS, Volume, CT & Age
Validates GCS in [3, 15], Volume >= 0, binary IVH/Infratentorial flags, and Age >= 18, then sums all 5 components.
=IF(OR(B2 < 3, B2 > 15, B3 < 0, B4 < 0, B4 > 1, B5 < 0, B5 > 1, B6 < 18), "Invalid ICH Inputs", IF(B2 <= 4, 2, IF(B2 <= 12, 1, 0)) + IF(B3 >= 30, 1, 0) + B4 + B5 + IF(B6 >= 80, 1, 0))Historical Derivation Cohort 30-Day Mortality Reference Band
Maps total ICH Score (0 to 6) to Hemphill's 2001 baseline severity cohort bands.
=IF(OR(B2 < 3, B2 > 15, B3 < 0, B4 < 0, B4 > 1, B5 < 0, B5 > 1, B6 < 18), "Invalid ICH Inputs", CHOOSE(1 + IF(B2 <= 4, 2, IF(B2 <= 12, 1, 0)) + IF(B3 >= 30, 1, 0) + B4 + B5 + IF(B6 >= 80, 1, 0), "ICH 0 (Low Baseline Severity: ~0% in 2001 Cohort)", "ICH 1 (Mild-Moderate: ~13% in 2001 Cohort)", "ICH 2 (Moderate Severity: ~26% in 2001 Cohort)", "ICH 3 (High Severity: ~72% in 2001 Cohort)", "ICH 4 (Severe ICH: ~97% in 2001 Cohort)", "ICH 5 (Critical ICH: ~100% in 2001 Cohort)", "ICH 6 (Maximal Severity Score)"))Try the example
Use the original values or change them to test your understanding.